Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

July 24, 2021Pueblo County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 24, 2021, 3:28 PM MDT for Pueblo County, Colorado. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2021, 3:28 PM MDT (21:28 UTC)
Expired
Jul 24, 2021, 4:15 PM MDT
In force
47 min
Issued by
NWS Pueblo, CO

County Pueblo County, CO

The radar

The Pueblo radar (KPUX), 24 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 3:43 PM MDTTSTM WND DMGAvondale, COCORRECTS PREVIOUS TSTM WND DMG REPORT FROM AVONDALE. ***DELAYED REPORT*** REPORTS AND PHOTOS OF DOWNED TREES WERE TAKEN IN THE TOWN OF AVONDALE FROM A WET MICROBURST THAT DEVELOPED OVER THE TOWN. TIMING WAS ESTIMATED FROM A WEATHER SERVICE EMPLOYEE WHO LIVES I
Jul 24, 4:10 PM MDTTSTM WND DMGAvondale, CO***DELAYED REPORT*** REPORTS AND PHOTOS OF DOWNED TREES WERE TAKEN IN THE TOWN OF AVONDALE FROM A WET MICROBURST THAT DEVELOPED OVER THE TOWN. TIMING WAS ESTIMATED FROM WHEN A MARC SIGNATURE WAS OBSERVED. ONE OF THE REPORTS WAS FROM A NWS EMPLOYEE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2085 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

635 
WWUS85 KPUB 242128
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
328 PM MDT Sat Jul 24 2021
 
COZ085-086-242215-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
328 PM MDT Sat Jul 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN EL PASO AND NORTHEASTERN
PUEBLO COUNTIES UNTIL 415 PM MDT...

At 326 PM MDT, Doppler radar was tracking a strong thunderstorm over
Avondale, or 14 miles east of Pueblo, moving west at 10 mph.

Winds in excess of 40 mph along with torrential rainfall will be 
possible with this storm. Minor street flooding will be possible 
along highway 50 east of Pueblo in the Avondale area which could 
worsen if storms continue to move over the same location.

Locations impacted include...
Pueblo, Boone, Avondale, Pueblo Depot, Salt Creek and Blende. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3829 10413 3809 10421 3820 10463 3852 10456
TIME...MOT...LOC 2126Z 105DEG 10KT 3825 10435 

$$

KT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 24, 3:22 PM MDT, 6 minutes earlier.

Area forecast discussion, Jul 24, 3:22 PM MDT, 6 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
322 PM MDT Sat Jul 24 2021

.SHORT TERM...(This evening through Sunday)
Issued at 320 PM MDT Sat Jul 24 2021

1) Heavy rainfall with possible Flash Flooding over and near the
mountains, burn scars, and along the Highway 50 corridor along/west
of I-25 this evening. Flash Flood Watch has been expanded.

2) A few isolated stronger storms capable of producing small hail
and gusty winds along the Highway 50 corridor, along/west of I-25,
through this evening.

Main update this afternoon was to expand the Flash Flood Watch into
southern Chaffee, Fremont, and Pueblo counties through this evening
as the more focused and stronger development along the Highway 50
corridor previously mentioned is occurring at this time. Moisture
and instability have increased, with visible imagery showing
persistent focus situated right into the Arkansas River Valley. With
moisture expected to increase and no real change in the overall
pattern through this evening, don't see why the current
thunderstorms with heavy rain/flash flooding developing within this
area won't stop. So, have expanded the Flash Flood Watch at this
time. While the main threats this afternoon will be heavy rainfall
and flash flooding, the stronger forcing along with the increases in
moisture and instability/lapse rates will support a few isolated
stronger storms. If this occurs, still think these storms will be
capable of producing nickel size hail and wind gusts up to 55 mph.
Intensity of these storms should diminish by mid evening, with the
flash flood threat also diminishing during that time.

.Sunday...A weak disturbance moves into the northern High Plains.
Flow on the eastern plains of Colorado becomes southeasterly
during the day with CAPES of over 1000 J/kg over northern
Colorado extending southward into southeast Colorado. Flow aloft
becomes light from the west to northwest which will allow for
convection to move off of the mountains. The location and
coverage of the convection varies among the models as forcing is
weak. Followed the general idea of the NBM/WPC which suggests
decreasing PoPs towards the east with the potential for highest
QPF along the I25 corridor. Over the mountains, the flow remains
light with a continued threat for locally heavy rain with slow
moving storms. WPC has much of the mountains in a marginal area
for excessive rainfall with the marginal area extending into
central and northeast Colorado, including KPUB and KCOS. --PGW--

.LONG TERM...(Sunday night through Saturday)
Issued at 320 PM MDT Sat Jul 24 2021

...Heavy Rain Threat Continues Monday...
...Drying and Warming Trend the Rest of the Week.

.Monday...Upper high starts building to north of the forecast
area. The models hint at a weak mid level circulation developing
near the Colorado/New Mexico border, and this is evident as a
band of enhanced moisture along the Colorado/New Mexico border.
There may also be a low level boundary in this region depending on
outflows from convection on Sunday. All the models point ot the
best chances for heavier rainfall being closer to the New Mexico
border. The threat for heavier rainfall also extends onto the
eastern plains with the NAMNest, for example, showing a custer of
thunderstorm during the afternoon south of US50. Further north,
precipitable waters start decreasing as easterly flow aloft and
subsidence bring in warmer and drier air aloft, reducing the
chances for locally heavy downpours. WPC Day 3 excessive rainfall
outlook has a marginal area for mostly the mountains.

.Tuesday through Saturday...High pressure aloft develops over the
region and it may drift slightly to the east. Day to day drifting
of the high may affect daily precipitation chances. The overall
trend is for warming and drying as monsoon moisture gets pushed
mainly to the west. There will be enough moisture for diurnal
convection over the mountains, but with less moisture the chances
for locally heavy downpours will decrease. Some models hint at a
cold front sometime Friday or Saturday which will bring low level
moisture to the plains, but how far south and west the low level
moisture moves is uncertain. --PGW--

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 320 PM MDT Sat Jul 24 2021

Active period continues this evening across the TAF sites,
especially around COS and ALS where evening showers and
thunderstorms will continue. With the most recent trends, did
increase wording of this expected precip, as coverage looks to
continue to increase into this evening. Precip may continue into mid
to late evening, though expect any thunder to diminish across COS
and PUB during this time. At this time, still think coverage of any
showers and storms will remain lower for ALS, though will continue
to monitor trends into the evening as some increase remains
possible. Precip development once again possible on Sunday, mainly
in the afternoon for all sites but confidence is low with exact
coverage and timing.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 9 PM MDT this evening for COZ060>062-
064>068-072-073-076-077-083-086.

&&

SHORT TERM...RODRIGUEZ/PGW
LONG TERM...PGW
AVIATION...RODRIGUEZ
Hazardous weather outlook, Jul 24, 11:49 AM MDT, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1149 AM MDT Sat Jul 24 2021

COZ058>089-093>099-251800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1149 AM MDT Sat Jul 24 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to increase in coverage and intensity
this afternoon into this evening across southern Colorado,
especially along and west of I-25. While flash flooding remains
possible over and near the mountains and across the area burn
scars, there is an increasing possibility for stronger storms
along and around the I-25 and Highway 50 corridors. This
development could produce hail to nickel size, wind gusts to 55
mph, and isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Numerous afternoon and evening thunderstorms will continue across
the mountains from Sunday into Monday, with scattered storms
possible along the I-25 corridor and across the eastern plains
both days. Storms will be slow moving and capable of producing
locally heavy rain, leading to enhanced flash flooding risks,
especially for burn scar areas. Other storm threats will include
lightning and gusty outflow winds to around 50 mph, and some small
hail will be possible with the stronger storms.

Storm coverage and intensity will begin to decrease from Tuesday
through the remainder of the week, as moisture levels fall across
the region, though isolated to scattered afternoon and evening
storms will be possible each day, mainly across the higher
terrain.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across the mountains of the Continental Divide, northern
Sangre de Cristo Mountains, Rampart Range, and the I-25 and
Highway 50 corridors this afternoon and evening.

RODRIGUEZ

In the hours before

Local storm report, Jul 24, 1:39 PM MDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
139 PM MDT SAT JUL 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     HEAVY RAIN       5 WSW PINON             38.41N 104.70W
07/24/2021  M1.00 INCH       PUEBLO             CO   TRAINED SPOTTER

&&
Local storm report, Jul 24, 2:14 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
214 PM MDT SAT JUL 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     FLASH FLOOD      2 SSW PINON             38.40N 104.62W
07/24/2021                   PUEBLO             CO   LAW ENFORCEMENT

            EXIT 108 IS FLOODED WITH AT LEAST 1.5 FEET
            OF WATER UNDER THE OVERPASS.

&&
Local storm report, Jul 24, 2:20 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
220 PM MDT SAT JUL 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     HEAVY RAIN       5 WSW PINON             38.41N 104.69W
07/24/2021  E3.00 INCH       PUEBLO             CO   PUBLIC

            OBSERVER SAID HE HAD AT LEAST 3 INCHES IN
            HIS GAUGE.

&&
Special weather statement, Jul 24, 2:51 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service Pueblo CO
251 PM MDT Sat Jul 24 2021

COZ076-077-083-242130-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Northwestern Fremont County  Above 8500Ft CO-
251 PM MDT Sat Jul 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT AND
SOUTHWESTERN TELLER COUNTIES UNTIL 330 PM MDT...

At 250 PM MDT, Doppler radar was tracking a strong thunderstorm near
Royal Gorge, or 27 miles northeast of Hayden Pass Burn Scar, moving
northwest at 20 mph.

Winds in excess of 40 mph and torrential rainfall will be possible
with this storm. Other storms were developing across portions of
Fremont county which could intensify through 330 PM. Localized
flooding of normally dry washes, creeks and streams will be
possible, especially if storms continue to track over the same
location.

Locations impacted include...
Royal Gorge and Waugh Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3869 10523 3866 10521 3866 10519 3865 10521
      3864 10518 3861 10521 3862 10518 3860 10516
      3857 10519 3842 10530 3848 10575 3869 10572
      3870 10527
TIME...MOT...LOC 2050Z 113DEG 19KT 3854 10536

KT
Local storm report, Jul 24, 3:12 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
312 PM MDT SAT JUL 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     FLASH FLOOD      5 WSW PINON             38.41N 104.69W
07/24/2021                   PUEBLO             CO   TRAINED SPOTTER

            WIDESPREAD FLOODING IN THE AREA. 5.52 INCHES
            OF RAIN IN RAIN GAGE.

&&
Special weather statement, Jul 24, 3:28 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
328 PM MDT Sat Jul 24 2021

COZ085-086-242215-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
328 PM MDT Sat Jul 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN EL PASO AND NORTHEASTERN
PUEBLO COUNTIES UNTIL 415 PM MDT...

At 326 PM MDT, Doppler radar was tracking a strong thunderstorm over
Avondale, or 14 miles east of Pueblo, moving west at 10 mph.

Winds in excess of 40 mph along with torrential rainfall will be
possible with this storm. Minor street flooding will be possible
along highway 50 east of Pueblo in the Avondale area which could
worsen if storms continue to move over the same location.

Locations impacted include...
Pueblo, Boone, Avondale, Pueblo Depot, Salt Creek and Blende.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3829 10413 3809 10421 3820 10463 3852 10456
TIME...MOT...LOC 2126Z 105DEG 10KT 3825 10435

KT

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:13 PM MDTSpecial Weather StatementPUBEl Paso32 min
Jul 23, 6:14 PM MDTSpecial Weather StatementPUBEl Paso46 min
Jul 23, 6:31 PM MDTSpecial Weather StatementPUBChaffee44 min
Jul 23, 6:43 PM MDTSpecial Weather StatementPUBMineral62 min
Jul 23, 6:58 PM MDTFlash Flood WarningPUBEl Paso, Teller2 hr
Jul 23, 7:03 PM MDTFlash Flood Warning Considerable damage threatPUBChaffee, Fremont, Saguache3 hr
Jul 23, 7:14 PM MDTFlash Flood Warning Considerable damage threatPUBChaffee3 hr
Jul 23, 7:15 PM MDTSpecial Weather StatementPUBFremont60 min
Jul 23, 7:26 PM MDTFlash Flood WarningPUBChaffee, Fremont3 hr
Jul 23, 7:29 PM MDTFlash Flood WarningPUBFremont117 min
Jul 23, 7:38 PM MDTFlash Flood Warning Considerable damage threatPUBChaffee, Saguache2 hr
Jul 23, 7:46 PM MDTFlash Flood Warning Considerable damage threatPUBFremont, Saguache2 hr
Jul 23, 7:49 PM MDTFlash Flood Warning Considerable damage threatPUBFremont, Saguache2 hr
Jul 24, 3:43 AM MDTFlood WatchPUBAlamosa, Chaffee, Conejos, Costilla, Custer, Fremont and 5 more5 min
Jul 24, 3:53 AM MDTFlash Flood WatchPUBAlamosa, Chaffee, Conejos, Costilla, Custer, Fremont and 7 more17 hr
Jul 24, 1:26 PM MDTSpecial Weather StatementPUBPueblo49 min
Jul 24, 1:39 PM MDTFlash Flood WarningPUBPueblo6 hr
Jul 24, 2:51 PM MDTSpecial Weather StatementPUBFremont39 min
Jul 24, 4:01 PM MDTFlash Flood WarningPUBPueblo3 hr
Jul 24, 4:43 PM MDTSpecial Weather StatementPUBCuster62 min
Jul 24, 4:57 PM MDTSpecial Weather StatementPUBSaguache48 min
Jul 24, 5:05 PM MDTSpecial Weather StatementPUBPueblo40 min
Jul 24, 5:17 PM MDTFlash Flood WarningPUBCuster, Saguache3 hr

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.